What Are the Signs of a Lisinopril Overdose?
Lisinopril is a type of angiotensin-converting enzyme (ACE) inhibitor used to treat heart disease, high blood pressure, acute heart attacks and renal or kidney disease related to diabetes mellitus. It works by allowing the peripheral blood vessels to dilate and increase blood flow to the kidneys — actions that result in a lower blood pressure. The primary signs of a lisinopril overdose have to do with a decrease in body fluids and include dizziness, fainting and low blood pressure. Lisinopril is usually taken only once per day and accidental overdoses by taking the recommended dose more often than prescribed are uncommon. Most often, an overdose is related to changes in a patient's health status which increase the effectiveness of the drug at the prescribed dose.
Symptoms of an acute overdose are related to an overly low blood pressure, or hypotension. This extremely low blood pressure may cause chronic and severe dizziness and fainting, especially if the patient attempts to stand up or does so quickly. Other symptoms of hypotension caused by a lisinopril overdose may include weakness, fatigue, confusion and dry mouth. High levels of potassium in the blood, or hyperkalemia, may result from the large amount of fluid excreted by the kidneys and the urinary system and cause muscle cramps. The low blood pressure caused by this medication can be confirmed by using a blood pressure cuff, or sphygmomanometer, if one is available in the home.
Changes in a patient's health status can lead to a lisinopril overdose in that his usual prescribed dosage is more effective than normal. These changes may be temporary or permanent. For instance, if a patient experiences nausea, vomiting, diarrhea or excessive sweating, his usual dose may need to be temporarily decreased. On the other hand, if a patient is able to lose weight and lower his blood pressure via this route, he may require a more permanent dosage decrease. Changes in renal function may also necessitate a decrease in a patient's lisinopril dosage.
In addition to assessing for lisinopril overdose, a patient and his physician must also be aware of the many potential interactions that this medication has with other drugs, foods and supplements. Lisinopril increases the effect of high blood sugar medications taken by diabetic patients and episodes of hypoglycemia, or low blood sugar, may result. Patients should not use salt substitutes that are high in potassium without the knowledge and permission of their doctors. Nonsteroidal anti-inflammatory drugs (NSAIDs) should also be avoided unless the patient's doctor has said they are okay to use.
@donasmrs-- What mg are you on? If it's 30mg and you took 2 tablets, I think you will be fine. Some people are prescribed that much by their doctor. I don't think the dizziness has to do with that but you might want to check your blood pressure just in case.
I'm worried that I overdosed on lisinopril. I couldn't remember if I took my tablet at noon and so took it a few hours ago. But now I have a headache and feel a little dizzy. What should I do?
My neighbor's son overdosed on this drug intentionally. He was depressed for some time and had suicidal tendencies. We heard that he took several of his mom's lisinopril tablets when his parents were out of town.
Thankfully, he called a friend at that time who called the cops and told them his address. He stayed at the emergency room that night, my husband went with him in the ambulance.
I think they gave him another medication to raise his blood pressure and had to observe him throughout the night so that his blood pressure wouldn't fall to dangerous levels. It must have been very scary for him.
When I saw him the next day, he looked very pale and tired but thankfully, he's okay now. It's a bad idea to keep these drugs lying around.
Post your comments